Alert archive / Hawaii / High Surf Warnings in 2017
High Surf Warning 18, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Dec 12, 2017, 3:23 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Dec 12, 2017, 6:00 AM HST. It was in force for 58 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 12, 2017, 3:23 AM HST (13:23 UTC)
- In effect from
- Dec 12, 2017, 6:00 AM HST
- Expired
- Dec 14, 2017, 3:36 PM HST
- In force
- 58 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 13:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 1.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
847 WHHW40 PHFO 121323 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 323 AM HST TUE DEC 12 2017 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI...AND FOR NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG ISLAND... .A LARGE NORTH NORTHWEST SWELL WILL BUILD DURING THE DAY...THEN PEAK TONIGHT INTO WEDNESDAY...CREATING DANGEROUS SURF ALONG MOST NORTH AND WEST FACING SHORES. HIZ001>003-006>008-012-013-017-019-020-130230- /O.NEW.PHFO.SU.W.0018.171212T1600Z-171215T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 323 AM HST TUE DEC 12 2017 ...HIGH SURF WARNING IN EFFECT FROM 6 AM THIS MORNING TO 6 PM HST THURSDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF WARNING...WHICH IS IN EFFECT FROM 6 AM THIS MORNING TO 6 PM HST THURSDAY. * SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND MOLOKAI...AND NORTH FACING SHORES OF OAHU AND MAUI...BUILDING TO 20 TO 30 FEET THIS AFTERNOON...AND 30 TO 40 FEET TONIGHT AND WEDNESDAY. ALONG WEST FACING SHORES OF OAHU...BUILDING TO 14 TO 24 FEET THIS AFTERNOON...AND 20 TO 30 FEET TONIGHT AND WEDNESDAY. * TIMING...BUILDING THIS AFTERNOON...PEAKING TONIGHT INTO WEDNESDAY...THEN SLOWLY DECLINING THROUGH THURSDAY AFTERNOON. * IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING ACROSS BEACHES...CREATING THE POTENTIAL FOR SOME OVERWASH ONTO VULNERABLE COASTAL ROADWAYS. POWERFUL LONGSHORE AND RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND CHANNELS CAUSING CHALLENGING BOAT HANDLING. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ HIZ025-130230- /O.NEW.PHFO.SU.Y.0054.171213T0400Z-171215T0400Z/ BIG ISLAND NORTH AND EAST- 323 AM HST TUE DEC 12 2017 ...HIGH SURF ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST THURSDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY, WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST THURSDAY. * SURF...ALONG NORTH FACING SHORES...BUILDING TO 16 TO 24 FEET TONIGHT AND WEDNESDAY. * TIMING...BUILDING THIS EVENING...PEAKING LATE TONIGHT AND WEDNESDAY...THEN SLOWLY DECLINING THROUGH THURSDAY AFTERNOON. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS. KNOW YOUR LIMITS...WHEN IN DOUBT...DO NOT GO OUT. && $$
6 follow-up statements
731 WHHW40 PHFO 130153 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 353 PM HST Tue Dec 12 2017 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI...AND FOR NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG ISLAND... .A LARGE NORTH NORTHWEST SWELL WILL BUILD THIS EVENING...THEN PEAK LATER TONIGHT INTO WEDNESDAY...CREATING DANGEROUS SURF ALONG MOST NORTH AND WEST FACING SHORES. HIZ001>003-006>008-012-013-017-019-020-131500- /O.CON.PHFO.SU.W.0018.000000T0000Z-171215T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 353 PM HST Tue Dec 12 2017 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY... * SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND MOLOKAI...AND NORTH FACING SHORES OF OAHU AND MAUI...BUILDING TO 20 TO 30 FEET THIS EVENING...AND 30 TO 40 FEET LATER TONIGHT AND WEDNESDAY. ALONG WEST FACING SHORES OF OAHU...BUILDING TO 14 TO 24 FEET THIS EVENING...AND 20 TO 30 FEET LATER TONIGHT AND WEDNESDAY. * TIMING...BUILDING THIS EVENING...PEAKING TONIGHT INTO WEDNESDAY...THEN SLOWLY DECLINING THROUGH THURSDAY AFTERNOON. * IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING ACROSS BEACHES...CREATING THE POTENTIAL FOR SOME OVERWASH ONTO VULNERABLE COASTAL ROADWAYS. POWERFUL LONGSHORE AND RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND CHANNELS CAUSING CHALLENGING BOAT HANDLING. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ HIZ025-131500- /O.CON.PHFO.SU.Y.0054.171213T0400Z-171215T0400Z/ Big Island North and East- 353 PM HST Tue Dec 12 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY... * SURF...ALONG NORTH FACING SHORES...BUILDING TO 16 TO 24 FEET TONIGHT AND WEDNESDAY. * TIMING...BUILDING THIS EVENING...PEAKING LATE TONIGHT AND WEDNESDAY...THEN SLOWLY DECLINING THROUGH THURSDAY AFTERNOON. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS. KNOW YOUR LIMITS...WHEN IN DOUBT...DO NOT GO OUT. && $$
920 WHHW40 PHFO 130221 RRA CFWHFO Coastal Hazard Message...DELAYED National Weather Service Honolulu HI 421 PM HST Tue Dec 12 2017 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI...AND FOR NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG ISLAND... .A large north-northwest swell will build this evening, then peak later tonight into Wednesday. This will create dangerous surf along most north and west facing shores. HIZ001>003-006>008-012-013-017-019-020-131530- /O.CON.PHFO.SU.W.0018.000000T0000Z-171215T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 421 PM HST Tue Dec 12 2017 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY... * SURF...Along north and west facing shores of Niihau, Kauai, Molokai, and north facing shores of Oahu and Maui...building to 20 to 30 feet this evening and 30 to 40 feet later tonight and Wednesday. Along west facing shores of Oahu...building to 14 to 24 feet this evening and 20 to 30 feet later tonight and Wednesday. * TIMING...Building this evening, peaking tonight into Wednesday, then slowly declining through Thursday afternoon. * IMPACTS...Very High...Expect ocean water surging and sweeping across beaches, coastal benches, and lava flows creating the potential for impacts to coastal properties and infrastructure, including roadways. Powerful longshore and rip currents will be present at most beaches. Large breaking waves and strong currents may impact harbor entrances and channels causing challenging boat handling. PRECAUTIONARY/PREPAREDNESS ACTIONS... These dangerous conditions mean that only highly experienced persons should enter the water. Inexperienced persons should remain off beaches and adjacent beachfront areas. Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. && $$ HIZ025-131530- /O.CON.PHFO.SU.Y.0054.171213T0400Z-171215T0400Z/ Big Island North and East- 421 PM HST Tue Dec 12 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY... * SURF...Along north facing shores...building to 16 to 24 feet tonight and Wednesday. * TIMING...Building this evening, peaking late tonight and Wednesday, then slowly declining through Thursday afternoon. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. Boaters should expect recreational surfers and body boarders utilizing harbor channels to access surfing areas. && $$
495 WHHW40 PHFO 131330 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 330 AM HST Wed Dec 13 2017 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI...AND NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG ISLAND... .A very large north-northwest swell will create dangerous surf along north and west facing shores. Surf will peak today but remain very high through Thursday. HIZ001>003-006>008-012-013-017-019-020-140230- /O.CON.PHFO.SU.W.0018.000000T0000Z-171215T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 330 AM HST Wed Dec 13 2017 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 600 PM THURSDAY... * SURF...Along north and west facing shores of Niihau, Kauai, Molokai, and north facing shores of Oahu and Maui, 30 to 40 feet today, lowering to 20 to 30 feet Thursday. Along west facing shores of Oahu...20 to 30 feet today, lowering to 15 to 20 feet Thursday. * TIMING...Peaking today, then slowly declining through Thursday. * IMPACTS...Very High...Expect ocean water surging over the shoreline, possibly affecting coastal roads. Powerful currents will be present at most beaches. Large breaking waves and strong currents may impact harbor entrances and channels causing challenging boat handling. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay well away from the shoreline along the affected areas. Watch out for waves splashing onto roads and leaving sand and rocks. Be prepared for road closures. && $$ HIZ025-140230- /O.CON.PHFO.SU.Y.0054.000000T0000Z-171215T0400Z/ Big Island North and East- 330 AM HST Wed Dec 13 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY... * SURF...Along north facing shores...building to 16 to 24 feet today. Lowering to 15 to 20 feet Thursday. * TIMING...Building today, then slowly declining tonight through Thursday afternoon. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong currents making swimming dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heed all advice from ocean safety officials and exercise caution. && $$ Donaldson
095 WHHW40 PHFO 140111 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 311 PM HST Wed Dec 13 2017 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI...AND NORTH FACING SHORES OF MAUI... ... HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG ISLAND... .A very large north-northwest swell will create dangerous surf along north and west facing shores. Surf will peak today but remain very high through Thursday, before slowly subsiding through the weekend. HIZ001>003-006>008-012-013-017-019-020-141415- /O.CON.PHFO.SU.W.0018.000000T0000Z-171215T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 311 PM HST Wed Dec 13 2017 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY... * SURF...Along north and west facing shores of Niihau, Kauai, Molokai, and north facing shores of Oahu and Maui, 30 to 40 feet, lowering to 20 to 30 feet Thursday. Along west facing shores of Oahu...20 to 30 feet, lowering to 15 to 20 feet Thursday. * TIMING...Peaking today, then slowly declining through Thursday. * IMPACTS...Very High...Expect ocean water surging over the shoreline, possibly affecting coastal roads. Powerful currents will be present at most beaches. Large breaking waves and strong currents may impact harbor entrances and channels causing challenging boat handling. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay well away from the shoreline along the affected areas. Watch out for waves splashing onto roads and leaving sand and rocks. Be prepared for road closures. && $$ HIZ025-141415- /O.CON.PHFO.SU.Y.0054.000000T0000Z-171215T0400Z/ Big Island North and East- 311 PM HST Wed Dec 13 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY... * SURF...Along north facing shores...16 to 24 feet tonight, lowering to 15 to 20 feet Thursday. * TIMING...Peaking tonight, then slowly declining tonight through Thursday afternoon. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong currents making swimming dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heed all advice from ocean safety officials and exercise caution. && $$
858 WHHW40 PHFO 141331 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 331 AM HST Thu Dec 14 2017 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG ISLAND... .A very large north-northwest swell has peaked, but will continue to create dangerous surf along north and west facing shores today. HIZ001>003-006>008-012-013-017-019-020-150245- /O.CON.PHFO.SU.W.0018.000000T0000Z-171215T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 331 AM HST Thu Dec 14 2017 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 600 PM THIS EVENING... * SURF...Along north and west facing shores of Niihau, Kauai, Molokai, and north facing shores of Oahu and Maui, 20 to 25 feet today, lowering to 15 to 20 feet tonight. Along west facing shores of Oahu...15 to 20 feet today, lowering to 12 to 16 feet tonight. * TIMING...Slowly declining through Saturday. * IMPACTS...Very High...Expect ocean water surging over the shoreline. Powerful currents will be present at most beaches. Large breaking waves and strong currents may impact harbor entrances and channels causing challenging boat handling. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay well away from the shoreline along the affected areas. && $$ HIZ025-150245- /O.CON.PHFO.SU.Y.0054.000000T0000Z-171215T0400Z/ Big Island North and East- 331 AM HST Thu Dec 14 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 600 PM THIS EVENING... * SURF...Along north facing shores...18 to 22 feet tonday, lowering to 15 to 20 feet tonight. * TIMING...Slowly declining tonight through Saturday. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong currents making swimming dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heed all advice from ocean safety officials and exercise caution. && $$ Donaldson
417 WHHW40 PHFO 150136 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 336 PM HST Thu Dec 14 2017 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI AND THE BIG ISLAND... .A very large north-northwest swell has lowered today, but will continue to create dangerous surf along north and west facing shores tonight. Surf will continue to lower through Saturday. HIZ001>003-006>008-012-013-017-019-020-151445- /O.CAN.PHFO.SU.W.0018.000000T0000Z-171215T0400Z/ /O.EXB.PHFO.SU.Y.0054.000000T0000Z-171215T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 336 PM HST Thu Dec 14 2017 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY... ...HIGH SURF WARNING IS CANCELLED... The National Weather Service in Honolulu has issued a High Surf Advisory, which is in effect until 6 AM HST Friday. The High Surf Warning has been cancelled. * SURF...Along north facing shores...15 to 20 feet. Along west facing shores 8 to 12 feet. * TIMING...Through tonight. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong currents making swimming dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heed all advice from ocean safety officials and exercise caution. && $$ HIZ025-151445- /O.EXT.PHFO.SU.Y.0054.000000T0000Z-171215T1600Z/ Big Island North and East- 336 PM HST Thu Dec 14 2017 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY... * SURF...Along north facing shores...10 to 15 feet. * TIMING...Through tonight. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong currents making swimming dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heed all advice from ocean safety officials and exercise caution. && $$
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Dec 12, 3:22 AM HST, 1 minute earlier.
Area forecast discussion, Dec 12, 3:22 AM HST, 1 minute before
Area Forecast Discussion National Weather Service Honolulu HI 322 AM HST Tue Dec 12 2017 .SYNOPSIS... A cold front will move down the island chain today through Wednesday. Breezy north winds will bring cooler and drier conditions across the state behind the front tonight through Thursday, with unsettled weather possible from Friday through the upcoming weekend. && .DISCUSSION... The short-term guidance remains in good agreement through midweek and brings a cold front (currently 100 miles northwest of Kauai) over Kauai early today, then east of the state by Wednesday night. A better source of moisture associated with this boundary combined with upper height falls and isentropic ascent will translate to decent rainfall coverage across the state as this boundary moves through. Hi-res model reflectivities depict the main band of showers along the front reaching Kauai by noon today, Oahu through the afternoon hours, Maui County this evening, then the Big Island tonight into Wednesday. Although periods of heavy rainfall can't be ruled out through this period, any widespread flooding potential remains low due to the front quickly advancing down the island chain. Another shot of cool and dry air will fill in (PWs down toward half of an inch; dewpoints into the mid/upper 50s) behind this front tonight through Wednesday. Winds will shift out of the north-northeast and become breezy Wednesday through Thursday (nearing wind advisory levels for some of the typically windier areas by Wednesday night/Thursday). Thursday through the weekend, forecast uncertainty remains high due to some notable differences shown between model solutions that have been consistent from run-to-run over the past few days. In general, all solutions indicate a shortwave trough will develop into a cutoff low near or just east of the islands on Thursday, then drift westward over the state Friday through Saturday before becoming absorbed as another trough approaches late in the weekend. The main difference is shown between the GFS and ECMWF, where the GFS suggests the bulk of the moisture hanging up east of the state (dry slot with PWs hanging around an inch through Saturday over the islands). The ECMWF, however, remains the wetter solution and depicts a deeper source of moisture along with breezy northeast winds through this time. If this ECMWF scenario evolves, island weather would become very active, with the potential for heavy rain and thunderstorms, as well as snowfall and high winds at the Big Island summits. The current forecast package through this period reflects a modest increase in rainfall chances with a slight chance of snow on the Big Island summits as a compromise between the two possible scenarios. The chance of thunderstorms may become included in later packages as confidence rises over the upcoming couple of days. && .AVIATION... A few clouds and showers will linger over Oahu and Molokai this morning. A cold front approaching the Hawaiian Islands from the northwest will reach Kauai by 18Z and then move down the island chain to the Big Island by Wednesday afternoon. There will be widespread MVFR and localized IFR conditions along the frontal band as it moves through the northern islands, the front will weaken with areas of MVFR once it reaches Maui and the Big Island. No AIRMETs currently in effect. AIRMETs for mountain obscuration are expected later this morning as the cold front moves into Kauai and Oahu. && .MARINE... The incoming north-northwest swell has been building on schedule during the night at Buoy 51101. This swell is expected to arrive in the islands during the day, then peak tonight into Wednesday. It is expected to be larger than the last swell, and will produce warning-level surf on north and west facing shores of the smaller islands. Surf on the north facing shores of the Big Island is expected to reach advisory levels in some areas, but with a lot of local variations due to the expected 320-330 degree direction of this swell. PacIOOS run-up forecasts for the Oahu north shore indicate possible overwash of some lower roadways near the coast during the peak of this next event. A High Surf Warning has been issued for most north and west facing shores of the smaller islands for today through Thursday. A High Surf Advisory has also been issued for the north facing shores of the Big Island for tonight through Thursday. This new swell will also bring seas above 10 feet across most of the marine area, beginning late this morning for the far northwest waters, and spreading across the rest of the area this afternoon through Wednesday morning. A Small Craft Advisory (SCA) has been posted for most of the marine area. Seas are forecast to remain above 10 feet for most waters through Friday. The next cold front is forecast to move down the island chain today through Wednesday morning, with northerly winds increasing behind the front. Winds behind this front will likely reach SCA levels across much of the area by Wednesday afternoon or Wednesday evening. These strong winds are forecast to continue on Thursday, then decrease from east to west across the area Friday into Saturday. See the latest Oahu Surf Discussion (SRDHFO) for additional details on surf and swell. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Warning from 6 AM this morning to 6 PM HST Thursday for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai-Maui Windward West-Maui Central Valley- Windward Haleakala. High Surf Advisory from 6 PM this evening to 6 PM HST Thursday for Big Island North and East. Small Craft Advisory from 6 PM this evening to 6 AM HST Friday for Maui County Leeward Waters-Pailolo Channel-Alenuihaha Channel-Big Island Windward Waters. Small Craft Advisory from 6 AM this morning to 6 AM HST Friday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters- Kaiwi Channel-Maui County Windward Waters. && AVIATION...Bohlin MARINE...Jacobson REST OF DISCUSSION...Gibbs
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 12, 3:05 AM HST | Small Craft Advisory | HFO | 4 days | |
| Dec 12, 3:23 AM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 4 days |
Nearby
High Surf Warnings in Hawaii, 2017Every high surf warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.